Risk of heparin-induced thrombocytopenia in patients receiving thromboprophylaxis
- Additional Document Info
- View All
Heparin-induced thrombocytopenia (HIT) is a clinicopathological syndrome associated with heparin therapy that is characterized by a decrease in platelet counts and/or the development of a new thrombosis. Two types of HIT exist, type I is nonimmune and self-resolves, whereas type II is immune-mediated and clinically important. The formation of antibodies against the platelet factor 4-heparin complexes results in platelet activation and thrombin formation, which lead to an increased risk of thrombosis. Unfractionated heparin is associated with a higher risk of HIT than low-molecular-weight heparins. Surgical patients, particularly those undergoing orthopedic or cardiac surgery, are at higher risk of HIT than medical patients. Treatment of HIT involves heparin cessation together with anticoagulation with direct thrombin inhibitors or indirect factor Xa inhibitors.
has subject area